Winter Weather, Amelia
- When
- February 3, 1:30 PM EST to 8:30 PM EST
- Where
- Amelia forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
One half inch to two inches of snow fell across much of central and eastern Virginia. A few isolated areas reported close to three and four inches.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
One half inch to two inches of snow fell across much of central and eastern Virginia. A few isolated areas reported close to three and four inches. The snow produced slippery roadways, which resulted in several accidents. The highest snow amounts were reported in Trevilians in Louisa county 4", Wakefield in Sussex county 2.8", Church Road in Dinwiddie county 2.5", Smithfield in Isle of Wight county 2.3", McKenney in Dinwiddie county 2", Winterpock in Chesterfield county 2", and Purdy in Greensville county 2".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 3, 12:35 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 PM EST THU FEB 3 2005
ONE MORE UPDATE AS NRN AREAS FROM LKU TO OFP PREDOMINANTLY SNOW.
UPPING TO LKLY WTH UNDER AN INCH OF ACCUM. THAT BNDRY LYR ZERO LINE
BEING TRICKY TODAY..AS RIC MAINLY RAIN AND SLEET.
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HIGH SURF ADVISORY FOR ZONE NCZ102 THROUGH FRIDAY.
VA...HIGH SURF ADVISORY FOR ZONE VAZ098 THROUGH FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ZONE ANZ631 FRIDAY.
...SMALL CRAFT ADVISORY FOR ZONE ANZ632 TONIGHT THROUGH FRIDAY
EVENING.
...SMALL CRAFT ADVISORY FOR ZONES ANZ650-652-654-656-658 THROUGH
FRIDAY.
...SMALL CRAFT ADVISORY FOR ZONE ANZ633 FRIDAY THROUGH FRIDAY
NIGHT.
NS
PREV AFD BELOW--------------------------------------------
.SHORT TERM (TODAY THROUGH FRIDAY)...
SPLIT FLOW REGIME LEADS TO A DISORGANIZED WEATHER SYSTEM AFFECTING
MID ATLC REGION TODAY. DUE TO LIMITED FORCING FOR ORGANIZED PCPN
EXPECT LOW QPF AMOUNTS SO NOT LOOKING AT A MAJOR STORM...BUT CUD BE
SOME MIXED PCPN TYPES LEADING TO NUISANCE TYPE WEATHER RELATED PROBS
TODAY INTO TONIGHT.
SHEARED UPR TROF OVR OHVLY WILL SWING THRU MID ATLC REGION TODAY
THEN FORM A WEAK CUTOFF ACRS MID ATLC REGION TONIGHT. THE LEADING
EDGE OF ASSOCD (LGT) PCPN NOW MARCHING THRU PIEDMONT AND IS MOST
LIKELY IN THE FORM OF A SLEET/SNOW MIX AS SFC WET BULBS JUST BLO
ZERO. THIS PCPN GENERALLY LIGHT BUT CUD DROP A QUICK COATING OF
SNOW/SLEET MNLY WEST OF I95. NOT EXPECTG ADVISORY SNOW/SLEET
AMOUNTS...BUT CUD SEE SOME SLICK SPOTS DEVELOPING DURING THIS MORNS
RUSH HOUR. WL ISSUE AN SPS TO ADDRESS.
THIS INITIAL BATCH OF PCPN WILL MOVE TWD COASTAL REGIONS THROUGH
MIDDAY AND MODEL PARTIAL THICKNESSES/SFC WET BULBS SUGG MAINLY A
RAIN/SNOW MIX WEST OF I95 AND OVR NE AREAS FROM NRN NECK TO MD
EASTERN SHORE. MAIN FOCUS OF STEADIER PCPN SHIFTS TO OVR SOUTHERN
FORECAST AREA THIS AFTN ASSOCD WITH A BAND OF SOUTHERN STREAM
(WEAK) 8H-7H FRONTOGENTIC FORCING. SFC TEMPS/WET BULBS SUFFICIENTLY
WARM ENUF FOR MOSTLY RAIN THIS AFTN EXCEPT OVR FAR SW AREAS (MNLY
FROM FVX-RZZ) WHERE RAIN/SNOW MIX SUGGESTED. SW FA WUD BE THE MOST
FAVORED AREA FOR ANY SNOW ACCUMULATION THIS EVENT BEFORE STEADIER
PCPN TAPERS OFF THERE THIS EVE BUT NOT EXPECTG ANYTHING OVER AN INCH
ACCUMULATION PER LIMITED QPF/WET SNOW RATIO.
THIS SECOND BATCH PCPN PUSHES THRU THIS EVE...PSBLY LINGERING ALONG
CSTL AREAS THRU EARLY MORN. UPR LOW MOVES OFFSHORE BY MIDDAY FRIDAY
AND MID LVL DRYING SHUD SHUT OFF MOST PCPN.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
PATN BCMS BLOCKY OVR EASTERN CONUS AS OFFSHORE SYSTEMS MERGE GOING
INTO THE WEEKEND. SHUD SEE SEVERAL DAYS OF NR TO ABV NORM TEMPS
AS UPR RDG/SFC HIGH PRES WEDGE DOMINANT OVR MID ALTC INTO MON.
UPR RDG NUDGED OFFSHORE MON NIGHT INTO TUE AS UPR TROF BEGINS TO
SHEAR OUT OVR OHVLY ALLOWING MORE CLOUDS AND PCPN CHCS BY MIDWEEK.
&&
.AVIATION...MVFR/IFR IN PATCHY LOW CLDS AND FOG W/ ONSHORE NE FLOW
ERLY THIS MRNG ACRS SE VA/NE NC/LWR MD (EXPECT THIS TO LIFT AFTER
SUNRISE)...OTHERWISE MAINLY VFR. CLOUDS FROM WEST WILL THICKEN AND
LOWER TODAY TO TEMPO MVFR CIGS ACRS PIEDMONT SITES W/ BETTER CHC FOR
R-/S-...BUT SHOULD BE MAINLY VFR CIGS ELSEWHERE. CONDS IMPROVE BACK
TO VFR ALL AREAS BY LATER TONIGHT...W/ POSBL EXCEPTION BEING ALG
COAST W/ LWR CLDS/NNE WINDS.
&&
.MARINE...WINDS HAVE COME DOWN TO MAINLY 10-15 KTS ALONG THE COAST
AND SRN CHES BAY BUT SCA WILL REMAIN UP FOR SEAS DUE TO LONG PERIOD
NE SWELLS ASSOCIATED W/ OFFSHORE SYSTEM. SEAS WILL INCREASE ON CSTL
WTRS TO MAINLY 10 TO 12 FT THRU FROM TNGT THROUGH SAT...AS PERIODS
GET TO ABT 12 TO 13 SEC. ALL ZONES INCLUDING NRN BAY AND CURRITUCK
SND WILL HAVE SCA LATER TNGT AND FRI AS GRADIENT INCREASES W/ HIGH
PRES BLDING IN FROM NW. WILL ALSO HAVE HIGH SURF ADVSRY AND POSBL
MINOR CSTL FLOODING TDY FOR VA BCH/OUTER BNKS NC...BUT DO NOT
ANTICIPATE ANY MAJOR COASTAL FLOODING AS TIDES WILL TOP OUT ABT 1 TO
1.5 FT ABV NRML.
.AVIATION...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 533 AM EST THU FEB 3 2005 NCZ012-VAZ048-049-060>071-079>081-087-088-031030- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA- DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA- HENRICO VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON NC- NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-SUSSEX VA- INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BLACKSTONE... BON AIR...BOWLING GREEN...BRODNAX...CARTERSVILLE...CHASE CITY... CHESTER...COLONIAL HEIGHTS...CREWE...CUMBERLAND...DAHLIA... DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...EMPORIA...FARMVILLE... FORK UNION...FORT LEE...GARYSBURG...GOOCHLAND...HADENSVILLE... HAMPDEN SYDNEY...HIGHLAND SPRINGS...HOPEWELL...KENBRIDGE... LAWRENCEVILLE...LOUISA...MANNBORO...MCKENNEY...MECHANICSVILLE... MILFORD...MINERAL...MOSELEY...PALMYRA...PETERSBURG...POWHATAN... PURDY...RICH SQUARE...SOUTH HILL...TUCKAHOE...VICTORIA... WAKEFIELD AND WAVERLY 533 AM EST THU FEB 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA AND INTERIOR NORTHEAST NORTH CAROLINA. .DAY ONE... LIGHT SNOW AND SLEET MAY ACCUMULATE UP TO AN INCH BEFORE ENDING THIS EVENING. RAMPS...BRIDGES...AND OVERPASSES MAY BECOME SLIPPERY TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ021>024-NCZ013>017-030>032-102-VAZ072>078-082>086-089>100-031031- ACCOMACK VA-BERTIE NC-CAMDEN NC-CHARLES CITY VA-CHESAPEAKE VA- CHOWAN NC-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC- GLOUCESTER VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA- JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA- MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-PASQUOTANK NC- PERQUIMANS NC-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA- SURRY VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA- WICOMICO MD-YORK VA- INCLUDING THE CITIES OF...AHOSKIE...AULANDER...BOYKINS...CALLAO... CAMBRIDGE...CAMDEN...CAPE CHARLES...CHAMPLAIN...CHARLES CITY... CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...COURTLAND... CRISFIELD...CURRITUCK...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK... DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY... EXMORE...FAIR PORT...FRANKLIN...FRUITLAND...GATESVILLE... GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GRANDY...GREAT BRIDGE... HAMPTON...HERTFORD...HOLLAND...HURLOCK...KEMPSVILLE...KILMARNOCK... KING AND QUEEN COURTHOUSE...KING WILLIAM...LANGLEY AFB...MATHEWS... MONTROSS...MURFREESBORO...NEW KENT...NEW POINT COMFORT... NEWPORT NEWS...NORGE...OCEAN VIEW...PATRICK HENRY FIELD... POCOMOKE CITY...POQUOSON...PRINCESS ANNE...QUEENS LAKE...ROBLEY... ROXBURY...RYLAND...SAINT STEPHENS CHURCH...SALISBURY...SEAFORD... SMITHFIELD...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE... TAPPAHANNOCK...TOANO...URBANNA...VIRGINIA BEACH OCEANFRONT... WARSAW...WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL 533 AM EST THU FEB 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND EASTERN SHORE...EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. .DAY ONE... HIGH SURF ADVISORY IN EFFECT FOR THE NORTHERN OUTER BANKS AND VIRGINIA BEACH OCEANFRONT. SEE WBCCFWAKQ FOR DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 758 AM EST THU FEB 3 2005 VAZ060-061-065>068-079-080-087-031556- AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-DINWIDDIE VA-GREENSVILLE VA- LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- ...A MIX OF SLEET...SNOW AND FREEZING RAIN WILL CHANGE TO RAIN BY NOON... AN AREA OF MIXED SLEET...SNOW AND FREEZING RAIN CONTINUES TO TRACK ACROSS THE PIEDMONT OF VIRGINIA. TEMPERATURES ARE NEAR OR JUST ABOVE FREEZING...AND TEMPERATURES WILL SLOWLY RISE TO THE MID TO UPPER 30S BY NOON. THE GRADUAL WARMING WILL CHANGE THE MIXED PRECIPITATION TO MAINLY RAIN...BUT SOME SLEET WILL CONTINUE TO OCCASIONALLY MIX IN. A LIGHT COATING OF ICE OR SLEET IS LIKELY BEFORE PRECIPITATION CHANGES TO MOSTLY RAIN. EXPOSED OBJECTS...BRIDGES AND OVERPASSES WILL LIKELY BECOME SLIPPERY...SO MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHILE TRAVELING THIS MORNING. VAZ048-049-062>064-069>072-082-083-031556- CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-FLUVANNA VA-GOOCHLAND VA- HANOVER VA-HENRICO VA-KING WILLIAM VA-LOUISA VA-NEW KENT VA- POWHATAN VA- ...A LIGHT MIX OF SLEET...SNOW AND FREEZING RAIN WILL CHANGE TO RAIN BY NOON... AN AREA OF LIGHT MIXED SLEET...SNOW AND FREEZING RAIN CONTINUES TO TRACK ACROSS THE PIEDMONT OF VIRGINIA. TEMPERATURES ARE NEAR OR JUST ABOVE FREEZING...AND TEMPERATURES WILL SLOWLY RISE TO THE MID TO UPPER 30S BY NOON. THE GRADUAL WARMING WILL CHANGE THE MIXED PRECIPITATION TO MAINLY RAIN...BUT SOME SLEET WILL CONTINUE TO OCCASIONALLY MIX IN. LITTLE TO NO ACCUMULATION OF SLEET...SNOW AND FREEZING RAIN IS EXPECTED. HOWEVER...A LIGHT COATING OF ICE OR SLEET IS POSSIBLE BEFORE PRECIPITATION CHANGES TO MOSTLY RAIN. EXPOSED OBJECTS...BRIDGES AND OVERPASSES MAY BECOME SLIPPERY...SO MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHILE TRAVELING THIS MORNING. NCZ012-VAZ081-088-092-031556- NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SUSSEX VA- ...A MIX OF SLEET...SNOW AND FREEZING RAIN WILL CHANGE TO RAIN BY NOON... AN AREA OF MIXED SLEET...SNOW AND FREEZING RAIN CONTINUES TO TRACK TO THE I-95 CORRIDOR. THE PRECIPITATION WILL REACH AREAS EAST OF I-95 BY 10 AM...AND CONTINUE THROUGH NOON...WHEN TEMPERATURES WILL RISE INTO THE UPPER 30S..AND PRECIPITATION WILL CHANGE TO MOSTLY RAIN. HOWEVER...WITH THE INITIAL MIX OF SLEET AND FREEZING RAIN...A LIGHT COATING OF ICE MAY FORM ON EXPOSED OBJECTS...BRIDGES AND OVERPASSES. BY NOON...CONDITIONS WILL IMPROVE...ONCE MELTING TAKES PLACE THE PRECIPITATION BECOMES MOSTLY RAIN. EXPOSED OBJECTS...BRIDGES AND OVERPASSES MAY BECOME SLIPPERY...SO MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHILE TRAVELING THIS MORNING. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 816 AM EST THU FEB 3 2005 NCZ014>017-031-032-102-VAZ095>100-031510- ACCOMACK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC- GATES NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-PASQUOTANK NC- PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- ...LOCALLY DENSE FOG WILL AFFECT THE REGION THROUGH 10 AM... AN AREA OF FOG IS AFFECTING THE VIRGINIA EASTERN SHORE...SOUTH SIDE HAMPTON ROADS...AND NORTHEAST NORTH CAROLINA. WIDESPREAD VISIBILITIES ARE AT OR BELOW 2 MILES...WITH LOCAL VISIBILITIES AS LOW AS ONE QUARTER MILE. PRECIPITATION MOVING EAST...TOWARD EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA SHOULD HELP MIX OUT THE FOG BY LATE MORNING...ALLOWING VISIBILITIES TO GRADUALLY IMPROVE. MOTORISTS SHOULD USE CAUTION AND ALLOW EXTRA TIME TO REACH DESTINATIONS THIS MORNING. NS
The national radar mosaic for the moment the first event began.
36 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441231, 5441232, 5441233, 5441234, 5441235, 5441236, 5441237, 5441238, 5441239, 5441240, 5441241, 5441242, 5441243, 5441244, 5441245, 5441246, 5441247, 5441248, 5441249, 5441250, 5441251, 5441252, 5441253, 5441254, 5441255, 5441256, 5441257, 5441258, 5441259, 5441260, 5441261, 5441262, 5441263, 5441264, 5441265, 5441266.